Maine, 2006

Damaging Wind in Maine, June 20, 2006

June 20, 2006 · NWS CAR · 1 event in 1 county or zone

A tree was blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A tree was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 20, 2:39 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 20, 2:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
339 PM EDT TUE JUN 20 2006

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT AND
MOVE EAST OF THE REGION EARLY WEDNESDAY MORNING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT AND THESE WILL
CONTINUE INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS WILL BE
STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS INTO
THIS EVENING. A LITTLE COOLER AND LESS HUMID AIR WILL FOLLOW THIS
FRONT FOR WEDNESDAY AS A RIDGE OF HIGH PRESSURE BEGINS TO BUILD
INTO THE AREA. THIS HIGH WILL WEAKEN WEDNESDAY NIGHT WITH A WARM
FRONT EXPECTED TO APPROACH FROM THE WEST ON THURSDAY. A COLD FRONT
WILL FOLLOW FOR LATER THURSDAY NIGHT AND FRIDAY WITH HIGH PRESSURE
EXPECTED FOR THE WEEKEND.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
BUSY WX DAY SO AM HANDLING BOTH SHORT AND LONG TERM DESKS... IN
THE SHORT TERM...MAIN CONCERN IS APPROACHING COLD FRONT AND
ASSOCIATED CONVECTION... WW#521 IN PLACE THRU 8 PM THIS EVE AND
CONVECTION HAS BEEN ON THE INCREASE LAST FEW HRS. SO FAR...JUST
SOME STRONG STORMS W/ GUSTY WNDS/HVY RAIN AND SMALL HAIL. NW ZNS
WILL BE FIRST TO QUIET DOWN LATER ON THIS AFTN AS COLD FRONT JUST
ENTERING OUR NWRN FA. SERN ZNS NOT INCLUDED IN THE WATCH W/ MARINE
ONSHORE FLOW AND COLD FRONT NOT XPCTD TO REACH THAT AREA UNTIL
LATER TNGT. THUS MAIN THREAT AREA BASICALLY IN BTWN...FROM NE
PART OF THE STATE THRU SRN AND SWRN AREAS. ANY CONVECTION SHOULD
WEAKEN LATER THIS EVE W/ LOSS OF HEATING THO SOME WEAK CONVECTION
COULD PERSIST UNTIL LATE TNGT AHEAD OF THE COLD FRONT ACROSS
CENTRAL AND SRN AREAS... WED LUKS LIKE A QUIET DAY AS RIDGE OF HGH
PRES PROGGED TO BRIEFLY BUILD OVER THE FA. THIS SHOULD RESULT IN A
LITTLE COOLER TEMPS BUT MAINLY MUCH LOWER TDS W/ TDS XPCTD TO DROP
INTO THE LOWER TO MID 50S ACROSS MUCH OF THE AREA. THIS BREAK WILL
BE SHORT LIVED HOWEVER AS NXT SYSTEM APPROACHES ON THU. WARM FRONT
XPTD TO APPROACH WRN AREAS THU AM AND MOVE ENE ACROSS THE FA ON
THU. SHOULD SEE ANOTHER INCRS IN TDS ALONG W/ SHOWERS AND PSBL
TSTMS AS THIS FEATURE LIFTS THRU...

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
GENERALLY USED HPC GUIDANCE W/ SOME MINOR MODIFICATIONS FOR THE
XTND PERIOD... COLD FRONT TO QUICKLY FOLLOW ON THE HEELS OF THE
WARM FRONT MENTIONED ABOVE AND CROSS THE FA FROM NW TO SE ON FRI.
SOME DIFFS IN TIMING CONCERNING THIS FEATURE PER THE 12Z MODEL
SUITE BUT FRONT SHOULD MOVE JUST S AND E OF THE AREA BY FRI NGT
AND THEN STALL... ATTM...APPEARS HGH PRES WILL CONTROL OUR REGIONS WX
THRU THE WEEKEND INTO ERLY NXT WEEK BUT ANY ENERGY DEVELOPING
ALONG THIS STALLED FRONT COULD LIFT NE AND AFFECT THE AREA...SPCLY
DOWNEAST AREAS LATER IN THE WEEKEND AND ERLY NXT WEEK AND WILL
NEED TO BE MONITORED...

&&

.AVIATION...
ANOTHER ROUND OF PREVAILING VFR CONDITIONS WITH SCATTERED
RAINSHOWERS AND THUNDERSTORMS REDUCING CONDITIONS TO MVFR TO IFR
CONDITIONS. THUNDERSTORMS SHOULD MOVE THROUGH THE
CARIBOU...HOULTON...AND PRESQUE ISLE AREA EARLY EVENING WITH
SHOWERS PERSISTING TO AROUND 06 TO 09Z...AFTER WHICH TIME FOG WILL
BEGIN TO DEVELOP LOW CEILINGS WILL DEVELOP. SHORTLY AFTER SUNRISE
TOMORROW THE LOW CEILINGS WILL BEGIN TO BREAK UP...BECOMING VFR BY
MIDMORNING. IN BANGOR THUNDERSTORM WILL GET A LATER START AND WILL
PERSIST IN THE AREA UNTIL AROUND 00Z...WITH SHOWERS CONTINUING
UNTIL AROUND 09Z. FOG AND IFR CEILING WILL PERSIST UNTIL AROUND
MIDMORNING. VFR CONDITIONS ARE EXPECTED FROM MIDMORNING TOMORROW
THROUGH THURSDAY AFTERNOON.

&&

.MARINE...
WILL CONT SCA AND XTND A FEW HRS PER LATEST WNAWAVE GUIDANCE WHICH
ATTM HAS A GUD HANDLE ON SEAS... SEAS QUIET DOWN TOMORROW AM AS
HGH PRES BUILDS IN AND SHOULD REMAIN DOWN UNTIL NXT SYSTEM AFFECTS
THE WATERS LATER IN THE WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 11 AM WEDNESDAY.
&&

SHORT TERM/MARINE...KHW
LONG TERM/MARINE...KHW
AVIATION...NORTON
Hazardous weather outlook, Jun 20, 11:23 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1223 PM EDT TUE JUN 20 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-211630-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1223 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT FOR
AROOSTOOK...PENOBSCOT...AND PISCATAQUIS COUNTIES IN NORTHERN
MAINE. THE PRIMARY THREAT WILL BE FROM STRONG DAMAGING WINDS.
LARGE HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. PLEASE REFER TO
THE WATCH COUNTY NOTIFICATION PRODUCT /PWMWCNCAR/ FOR MORE
DETAILED INFORMATION.

THUNDERSTORMS SHOULD LESSEN IN INTENSITY BY LATE EVENING AS THE
AIR BECOMES MORE STABLE DUE TO NOCTURNAL COOLING AND...OR A COLD
FRONT PASSAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

KHW

In the hours before

Special weather statement, Jun 20, 12:29 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT TUE JUN 20 2006

MEZ001>006-010-201930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
129 PM EDT TUE JUN 20 2006

...THUNDERSTORMS MOVING ACROSS THE REGION...

SEVERAL BANDS OF THUNDERSTORMS WILL IMPACT THE NORTH HALF OF
MAINE...ESPECIALLY NORTH OF A MILO TO VANCEBORO LINE... THROUGH
330 PM EDT.

THE AREA OF GREATEST CONCERN IS ROUGHLY FROM GREENVILLE UP
THROUGH MOOSEHORN CROSSING AND EAGLE LAKE...TO AROUND FRENCHVILLE.

WINDS OF 40 MPH...SMALL HAIL...TORRENTIAL RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE TO A
PLACE OF SAFETY IMMEDIATELY.

STUREY
Special weather statement, Jun 20, 12:54 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
154 PM EDT TUE JUN 20 2006

MEZ002-005-201900-

PENOBSCOT AND AROOSTOOK COUNTIES...

154 PM EDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...

AT 152 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER MOOSEHORN CROSSING. THE STORM WAS
MOVING NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 PM EDT INCLUDE...
    MOOSEHORN CROSSING...                       OXBOW...
    MASARDIS...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    WIND GUSTS...TO NEAR 50 MPH...
    HAIL...THE SIZE OF PEAS...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4637 6894 4620 6882 4638 6800 4669 6823

STUREY
Special weather statement, Jun 20, 1:44 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT TUE JUN 20 2006

MEZ004-010-201945-

PISCATAQUIS COUNTY...

244 PM EDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 240 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 9 MILES NORTHWEST OF LOBSTER LAKE. THE
STORM WAS MOVING EAST NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
    LOBSTER LAKE...       CHESUNCOOK...         TELOS LAKE...
    BAXTER ST PARK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4606 6985 4578 6970 4601 6882 4632 6890

STUREY
Special weather statement, Jun 20, 2:10 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT TUE JUN 20 2006

MEZ002-005-006-210315-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...MILLINOCKET...EAST MILLINOCKET...PATTEN...MEDWAY...
HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
310 PM EDT TUE JUN 20 2006

...THUNDERSTORMS ROAMING ACROSS THE REGION...

THUNDERSTORMS ROUGHLY FROM VAN BUREN TO MOUNT KATAHDIN WILL MOVE
QUICKLY EAST THROUGH COMMUNITIES SUCH AS CARIBOU...MARS HILL...
BRIDGEWATER...MONTICELLO...ISLAND FALLS...HOULTON AND SHERMAN THROUGH
430 PM EDT.

WIND GUSTS TO 45 MPH...TORRENTIAL RAIN...SMALL HAIL AND FREQUENT
LIGHTNING STRIKES CAN BE EXPECTED WITH THE PASSAGE OF THESE
STORMS.

IF THREATENING WEATHER APPROACHES YOUR REGION...MOVE TO A PLACE OF
SAFETY.

STUREY
Special weather statement, Jun 20, 2:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
359 PM EDT TUE JUN 20 2006

MEZ004-010-031-202130-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...BAXTER ST PARK...CHAMBERLAIN LAKE...
CHURCHILL DAM...MOUNT KATAHDIN...GREENVILLE...MONSON...
BLANCHARD...DOVER-FOXCROFT...MILO...GUILFORD
359 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS ACROSS PISCATAQUIS COUNTY...

THUNDERSTORMS FROM CHURCHILL DAM TO JUST WEST OF SHIRLEY WILL MOVE
EAST AND CROSS MUCH OF PISCATAQUIS COUNTY THROUGH 530 PM EDT. SOME
COMMUNITIES TO BE IMPACTED BY THE STORMS INCLUDE GREENVILLE...
RIPOGENUS...MONSON PLUS BAXTER STATE PARK.

THE STORMS ARE LIKELY TO PRODUCE WIND GUSTS TO 40 MPH...TORRENTIAL
RAIN...SMALL HAIL AND FREQUENT LIGHTNING STRIKES.

IF THREATENING WEATHER APPROACHES YOUR REGION...SEEK SAFE SHELTER
IMMEDIATELY.

STUREY
Special weather statement, Jun 20, 4:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
528 PM EDT TUE JUN 20 2006

MEZ001-202230-

AROOSTOOK COUNTY...

528 PM EDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 521 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER SAINT PAMPHILE. THE STORM WAS MOVING NORTHEAST AT 35
MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    SAINT PAMPHILE AT 530 PM EDT
    DICKEY...ALLAGASH AT 610 PM EDT

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
    SAINT PAMPHILE...     DICKEY...             ALLAGASH...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4723 6944 4685 6982 4657 7001 4659 6898
      4740 6909

WALLINGFORD

The radar

The Caribou radar (KCBW), 83 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
June 20, 4:30 PM EST
Where
Penobscot County, Millinocket
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.650, -68.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517522.